Alert archive / Alabama / Tornado Warnings in 2022

Tornado Warning 23, NWS Birmingham, AL

March 22, 2022Sumter County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 22, 2022, 4:15 PM CDT for Sumter County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2022, 4:15 PM CDT (21:15 UTC)
Expired
Mar 22, 2022, 5:15 PM CDT
In force
60 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 12:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WFUS54 KBMX 222115
TORBMX
ALC119-222215-
/O.NEW.KBMX.TO.W.0023.220322T2115Z-220322T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
415 PM CDT Tue Mar 22 2022

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Northwestern Sumter County in west central Alabama...

* Until 515 PM CDT.
    
* At 415 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Tamola, or near Lauderdale, moving northeast at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Gainesville, Emelle, Boyd, Panola, Geiger, Warsaw, Payneville and
  Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
      3294 8817 3294 8820 3292 8821 3291 8819
      3288 8818 3286 8816 3284 8818 3282 8816
      3283 8814 3280 8810 3280 8807 3279 8806
      3277 8808 3278 8811 3275 8810 3246 8840
TIME...MOT...LOC 2115Z 210DEG 40KT 3255 8845 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

89^GSatterwhite
4 follow-up statements
338 
WWUS54 KBMX 222129
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
429 PM CDT Tue Mar 22 2022

ALC119-222215-
/O.CON.KBMX.TO.W.0023.000000T0000Z-220322T2215Z/
Sumter AL-
429 PM CDT Tue Mar 22 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN SUMTER COUNTY...
    
At 429 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Emelle, or 11 miles northwest of Livingston, moving
northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Gainesville, Emelle, Boyd, Panola, Geiger, Warsaw, Payneville and
Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
      3294 8817 3294 8820 3292 8821 3291 8819
      3288 8818 3286 8816 3284 8818 3282 8816
      3283 8814 3280 8810 3280 8807 3279 8806
      3277 8808 3278 8811 3275 8810 3246 8840
TIME...MOT...LOC 2129Z 210DEG 40KT 3269 8835 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

89^GSatterwhite
101 
WWUS54 KBMX 222141
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
441 PM CDT Tue Mar 22 2022

ALC119-222215-
/O.CON.KBMX.TO.W.0023.000000T0000Z-220322T2215Z/
Sumter AL-
441 PM CDT Tue Mar 22 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN SUMTER COUNTY...
    
At 440 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Emelle, or 14 miles north of Livingston, moving 
northeast at 45 mph. Another storm with rotation was entering 
southern Sumter County just north of Cuba, moving northeast at 45 
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Gainesville, Emelle, Boyd, Warsaw, Sumterville and Payneville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3281 8836 3296 8819 3294 8817 3294 8820
      3292 8821 3291 8819 3288 8818 3286 8816
      3284 8818 3282 8816 3283 8814 3280 8810
      3280 8807 3279 8806 3277 8808 3278 8811
      3275 8810 3246 8840
TIME...MOT...LOC 2140Z 210DEG 40KT 3280 8828 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

89^GSatterwhite
042 
WWUS54 KBMX 222158
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
458 PM CDT Tue Mar 22 2022

ALC119-222215-
/O.CON.KBMX.TO.W.0023.000000T0000Z-220322T2215Z/
Sumter AL-
458 PM CDT Tue Mar 22 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN SUMTER COUNTY...
    
At 458 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Emelle, or 9 miles northwest of Livingston, moving
northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Gainesville, Emelle, Boyd, Sumterville and Payneville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3275 8837 3295 8818 3294 8817 3292 8820
      3291 8819 3288 8818 3286 8816 3283 8818
      3282 8816 3283 8814 3280 8810 3280 8807
      3279 8806 3277 8808 3278 8810 3275 8810
      3271 8815 3255 8839
TIME...MOT...LOC 2158Z 220DEG 39KT 3268 8831 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

89^GSatterwhite
235 
WWUS54 KBMX 222205
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
505 PM CDT Tue Mar 22 2022

ALC119-222215-
/O.EXP.KBMX.TO.W.0023.000000T0000Z-220322T2215Z/
Sumter AL-
505 PM CDT Tue Mar 22 2022

...THE TORNADO WARNING FOR NORTHWESTERN SUMTER COUNTY WILL EXPIRE AT
515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CDT for west central
Alabama.

LAT...LON 3275 8837 3295 8818 3294 8817 3292 8820
      3291 8819 3288 8818 3286 8816 3283 8818
      3282 8816 3283 8814 3280 8810 3280 8807
      3279 8806 3277 8808 3278 8810 3275 8810
      3271 8815 3255 8839
TIME...MOT...LOC 2205Z 210DEG 40KT 3274 8827 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 22, 2:52 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 22, 2:52 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
252 PM CDT Tue Mar 22 2022

.SHORT TERM...
/Updated at 1248 PM CDT Tue Mar 22 2022/

...Severe storms likely this afternoon and overnight...

Features of Interest.

A deep trough remains over the Northern and Central Plains with a
closed low over Central Kansas while broad ridging extended from
over the Western Caribbean Sea north to over the Great Lakes
region.

We will be watching an are of low pressure over Northern Louisiana
that will move northeast with time. This feature is associated
with a marine warm front that extended from near Jackson, MS
southeast into interior Southwest Alabama.

Through Tonight.

Clouds will continue to increase with time from the west as a
shortwave trough moves east within the broad upper trough. This
feature will provide sufficient forcing aloft to promote and
sustain a mesoscale convective system (MCS) that will move east
across the area later this afternoon through tonight. Strong wind
shear will promote embedded bowing segments and LEWP structures
that will pose a damaging wind and tornado risk within the
convective complex. Large hail will be a risk as well as upper
level height falls associated wit the approaching upper trough
result in steeping mid to upper level lapse rates. Additionally,
we continue to monitor the developing more discrete convection
over South-Central and Southeast Mississippi that may mature with
time as this activity moves northeast with times ahead of the
convective complex. These supercells will have the greatest
threat for tornadoes in addition to posing a damaging wind and
large hail risk as well.

The overall severe weather threat area will be maximized across
portions of our far west and southwest counties, where low-level
instability values are forecast to be the greatest. Activity will
move northeast within the line as it pushes east so effects will
be felt across our West-Central and much of our Central counties
as well late this afternoon and through tonight. Though
instability values look to gradually decrease through the night to
the north and east, isolated instances of damaging winds, large
hail and even a few tornadoes will remain possible given the
strong shear and sufficient buoyancy maintained through the
overnight hours.

We expect storm total rainfall amounts generally from 2-4 inches
from this event and we will have to closely monitor areas that
experience multiple storms, from any pre-MCS activity and then as
the line pushes through. Given how wet ground conditions are going
into this situation, we have issued a flood watch and are quite
concerned about localized flooding, particularly in areas that are
low-lying, poor drainage and urbanized locations. River flooding
looks to be a longer duration event, especially along the Black
Warrior and Tombigbee River Basins where some spots may see water
levels above flood stage for over a week to come.

Outside of the heavy convective activity, winds will continue to
increase out of the southeast at 10-20 mph, becoming 20-30 mph
with gusts to 40 mph at times as the gradient tightens further
between high pressure offshore of the Carolinas and low pressure
approaching from the west. Highs today will be in the mid to upper
70s areawide with some areas across the southeast reaching 80.
Winds will become southwesterly overnight and will remain breezy
with speeds from 10-20 mph at times. Lows will range from the
lower 50s northwest to the mid 60s southeast.

Wednesday.

A broad trough will remain over the Central portion of the country
and this slow eastward progression of the system will keep our
area under partly cloudy skies during the afternoon hours on
Wednesday despite much of the rain pushing east of the area during
the early to mid morning hours. I maintained low end PoP's far
east/southeast into late morning. Winds will be breezy at times
from the west at 7-14 mph. Highs will range from near 60 far
northwest to the mid 70s far southeast.

05

.LONG TERM...
/Updated at 0248 PM CDT Tue Mar 22 2022/

Aside from some lingering light showers in the far southeastern
counties Wednesday night, the remainder of the 7-day forecast will
be dry. We'll see a cool down toward the end of the week and into
the weekend, and then a warming trend early next week.

No substantial changes from the previous long term forecast.

/61/

Previous long-term discussion:
/Updated at 0300 AM CDT Tue Mar 22 2022/

Wednesday night through Monday.

A large, nearly cut off upper-level trough over the central and
eastern CONUS, will slowly move eastward Wednesday night and
Thursday. The associated dry slot will move over the region and
provide dry conditions behind a slow-moving cold front. Lingering
showers near the front should remain just outside our forecast area
across SE AL and SW GA.

The upper-level trough axis will finally shift eastward on Friday,
with a reinforcing push of cooler and drier air. Yet another
shortwave will dig into the Mid-Atlantic and Northeast states on
Saturday with continued cool northwesterly flow. A surface ridge
axis is expected to promote radiational cooling with the potential
for frost across the northern counties on Sunday morning. This will
be followed by significant warming trend for Monday as southwesterly
flow rapidly develops.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Flying conditions will deteriorate through the afternoon hours
from west to east as a convective complex moves east into the
area. Expect windy conditions at the surface with southeast winds
10-20 kt, increasing 20-30 kt with higher gusts at times even
outside of convection. Showers and thunderstorms will become
likely later this afternoon in the west, expanding east with time
with all modes of severe weather possible. Expect low CIGs
overnight with improving conditions through the morning hours on
Wednesday as most of the rain moves out by mid morning with only
some lingering showers far east.

05

&&

.FIRE WEATHER...

Strong to severe storms are likely this afternoon and tonight,
with gusty south to southeast winds and locally heavy rain. KBDI
values remain very low due to above normal rainfall this month.
Drier and more favorable burn conditions return by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  69  40  64  39 / 100  50   0  10   0
Anniston    64  71  42  65  41 / 100  50  10  10   0
Birmingham  61  66  43  64  43 / 100  30   0   0   0
Tuscaloosa  57  64  42  66  42 / 100  20   0   0   0
Calera      62  67  44  66  43 / 100  30   0  10   0
Auburn      64  73  46  65  45 / 100  80  10  10  10
Montgomery  67  73  45  69  44 / 100  50  10  10   0
Troy        66  76  47  68  46 / 100  60  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 7 AM CDT Wednesday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Flood Watch through Wednesday morning for the following
counties: Bibb...Blount...Chilton...Dallas...Fayette...Greene...
Hale...Jefferson...Lamar...Marengo...Marion...Perry...Pickens...
Shelby...St. Clair...Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 22, 10:49 AM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1049 AM CDT Tue Mar 22 2022

ALZ011>015-017>050-231900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1049 AM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible this afternoon through
tonight across Central Alabama. Threats include tornadoes, damaging
wind gusts, and large hail.

Locally heavy rainfall is likely this afternoon through tonight. One
to four inches of rain is possible, with locally higher amounts in
the northwest. This could lead to flooding of low lying or poor
drainage areas.

Non-thunderstorm wind gusts up to 40 mph are possible across Central
Alabama today and tonight. This could lead to sporadic uprooted
trees and power outages.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

River flooding is forecast for portions of the Tombigbee and Black
Warrior Rivers. Please refer to river products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon through tonight.

In the hours before

Special weather statement, Mar 22, 4:08 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Tue Mar 22 2022

ALZ011-013-222200-
Fayette AL-Marion AL-
408 PM CDT Tue Mar 22 2022

...Strong thunderstorms will impact portions of eastern Marion and
Fayette Counties through 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hamilton to near Bluff to near Millport.
Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winfield, Fayette, Guin, Hackleburg, Brilliant, Glen Allen, Belk, Gu-
Win, Bankston, Bluff, Brinn, Lake Buttahatchee, Bear Creek, Twin,
Tucker, Stone Wall, Wayside, Richard Arthur Field, Fayette County
Public Lake and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
and west central Alabama.

&&

LAT...LON 3431 8764 3358 8765 3358 8767 3352 8767
      3353 8795 3401 8795 3431 8782
TIME...MOT...LOC 2108Z 253DEG 42KT 3416 8800 3388 8794 3357 8803

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:08 PM CDTRiver Flood WarningBMXSumter6 days
Mar 22, 3:09 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens81 min
Mar 22, 3:48 PM CDTSevere Thunderstorm WarningBMXMarion42 min
Mar 22, 4:08 PM CDTSpecial Weather StatementBMXFayette, Marion52 min
Mar 22, 4:39 PM CDTAreal Flood AdvisoryBMXLamar, Pickens2 hr
Mar 22, 4:47 PM CDTSpecial Weather StatementBMXWinston58 min
Mar 22, 4:51 PM CDTSpecial Weather StatementBMXGreene39 min
Mar 22, 5:21 PM CDTSpecial Weather StatementBMXPickens24 min
Mar 22, 5:30 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter2 hr
Mar 22, 5:32 PM CDTSpecial Weather StatementBMXTuscaloosa58 min
Mar 22, 5:40 PM CDTSpecial Weather StatementBMXGreene, Sumter65 min
Mar 22, 5:54 PM CDTSevere Thunderstorm WarningBMXGreene22 min
Mar 22, 6:00 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more2 hr
Mar 22, 6:49 PM CDTSevere Thunderstorm WarningBMXTuscaloosa41 min
Mar 22, 6:58 PM CDTTornado WarningBMXTuscaloosa31 min
Mar 22, 6:59 PM CDTFlash Flood WarningBMXGreene, Sumter2 hr

Nearby

Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.